North Carolina, 2006Damaging Wind in North Carolina, August 11, 2006
August 11, 2006 · NWS RNK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 3:34 AM EST, 47 minutes earlier.
Area forecast discussion, Aug 11, 3:34 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT FRI AUG 11 2006
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
WATER VAPOR LOOP SHOWS WELL DEFINED SHORT WAVE CROSSING IOWA INTO
ILLINOIS. THIS WILL BE THE FOCUS FOR THE TIMING AND LOCATION OF BEST
CHANCE OF RAIN FOR TODAY AND TONIGHT. THIS SHORT WAVE WILL TRACK
SOUTHEAST ENHANCING THE SHOWERS AND THUNDERSTORMS ALREADY OCCURING
ALONG THE 850 MB FRONT FROM SOUTH CENTRAL OHIO INTO NORTH CENTRAL
NORTH CAROLINA. AS THE ASSOCIATED JET STREAK REACHES THE COUNTY
WARNING AREA AROUND 00Z THERE WILL BE EVEN BETTER UPPER DIFFLUENCE
AND LIFT.
850 MB FRONT WILL MOVE SOUTHWEST THIS AFTERNOON AND BY SATURDAY
MORNING 500 MB TROF HAS PASSED EAST OF THE COUNTY WARNING AREA. ONCE
FRONT MOVES TO THE SOUTH AND HEIGHTS AT 500 MB START TO RISE LOW
LEVEL WINDS ARE OUT OF THE NORTH AND BRINIGING IN DRIER AND MORE
STABLE AIR. BUT BULD OF LOW LEVEL MOISTURE GETS TRAPPED UNDER THE
UPPER RIDGE JUST TO OUR WEST. AS THE SURFACE AND 850 MB HIGH MOVE
EAST SATUDAY NIGHT AND SUNDAY THE MOISTURE WILL FOLD BACK INTO THE
APPALACHIANS.
AT 06Z BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM MERCER AND
SUMMERS COUNTY TO ROCKINGHAM COUNTY HAS BEEN FILLING IN FROM BOTH
ENDS AND IS NOW ALMOST A SOLID LINE OF STORMS BISECTING THE COUNTY
WARNING AREA. WILL HAVE LIKELY TO CATEGORICAL PRECENT CHANCE OF
PRECIPITATION THRU 06Z SATURDAY THEN TAPER THE PRECIPITATION OFF BY
SATURDAY MORNING. WITH A PROLONGED PERIOD OF THUNDERSTORMS AND THE
ORIENTATION OF THE FRONT LEADING THE TRAINING STORMS...ALONG WITH
PRECIPITABLE WATER AT OR ABOVE 1.5 INCHES WILL HAVE HEAVY RAIN
MENTIONED FOR TODAY AND TONIGHT.
TEMPERATURES HAVE STAYED MILD OVERNIGHT WHICH IS MAKING THE MAV
GUIDANCE ALREADY LOOK TOO COOL FOR MAXIMUM TEMPERATURES TODAY. WENT
CLOSER TO WARMER FWC/MET NUMBERS. STAYED CLOSE TO MAV GUIDANCE FOR
THE REST OF THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES AT THIS TIME
&&
.AVIATION...
STRONG LIFT ALONG H85 BOUNDARY CONTINUING TO HELP DRIVE BAND OF
SHOWERS/STORMS RUNNING FROM MERCER COUNTY IN SOUTHEAST WEST
VIRGINIA TO CASWELL COUNTY NORTH CAROLINA. BELIEVE THIS BAND WILL
EVER SO SLOWLY SINK SOUTH OVERNIGHT AS STRONG COLD PUSH BEGINS
FROM THE NORTH...ALTHOUGH STILL LIKELY AFFECTING TAF SITES FROM
KBLF TO KROA TO KDAN. IN THESE AREAS...BRIEF PERIODS OF IFR
CONDITIONS ARE POSSIBLE IN DOWNPOURS OTHERWISE VFR IS EXPECTED.
AREAS FARTHER NORTH ALSO SUSCEPTIBLE TO BRIEF SHOWERS OVERNIGHT
BUT SHOULD REMAIN MOSTLY VFR. WILL CATCH A BREAK DURING THE
MORNING HOURS...WITH POTENTIAL FOR ADDITIONAL STORM COMPLEX TO
DEVELOP AND PUSH THRU THE REGION DURING THE AFTN HOURS. STILL MANY
QUESTIONS ABOUT TIMING/LOCATION OF HEAVIEST RAINFALL...BUT THE
POSSIBILITY EXISTS FOR A PERIOD OF IFR OR LOWER CONDITIONS
TOMORROW AFTN FOR MAINLY THE SOUTHERN TAF SITES. GIVEN UNCERTAINTIES
HAVE MADE ONLY SMALL MENTION IN CURRENT TAF SET. HIGH PRESSURE
WILL BEGIN TO BUILD IN TOWARD THE END OF THE CURRENT TAF PERIOD
ALTHOUGH CLDS LIKELY TO LINGER THRU 06Z.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
AMS/DL
Hazardous weather outlook, Aug 10, 4:29 AM EST, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 AM EDT THU AUG 10 2006
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110930-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
529 AM EDT THU AUG 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Wilkes
- When
- August 11, 4:21 AM EST
- Where
- Wilkes County, Purlear
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.183, -81.283
A severe thunderstorm blew a tree down across a power line in the Purlear community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 11, 20061 death · 1 event
- Flash Flooding in West Virginia, August 11, 2006$751,000 · 3 events
- Hail and Damaging Wind in South Dakota, August 11, 2006$250,000 · 2.5 in hail · 8 events
- Damaging Winds in Texas, August 11, 2006$50,000 · 56 kt wind · 3 events
- Flash Flood in Arizona, August 11, 2006$30,000 · 1 event
- Hail in North Dakota, August 11, 2006$25,000 · 0.75 in hail · 1 event
- Damaging Wind in North Dakota, August 11, 2006$25,000 · 61 kt wind · 1 event
- Hail in Nebraska, August 11, 2006$16,000 · 2 in hail · 4 events
- Damaging Winds in Arkansas, August 11, 200650 kt wind · 4 events
- Flash Flood and Hail in New Mexico, August 11, 2006$1,000 · 50 kt wind · 3 events
- Tornadoes in Virginia, August 11, 2006F0 · 2 events
- Flash Flooding in Utah, August 11, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529567.